Infinitesimal variations of Hodge structure. II: An infinitesimal invariant of Hodge classes. (English) Zbl 0576.14008

[Part I - written by the reviewe, M. Green and the authors - appeared ibid. 50, 109-205 (1983; Zbl 0531.14006); see also the following review.]
The authors study the locus in the moduli space of a projective variety \(X_ 0\) of complex dimension 2p for which a fixed integral class \(\gamma\) of type (p,p) remains of type (p,p). The principal tool is an invariant defined in terms of the infinitesimal variation of Hodge structure of \(X_ 0\), to be described below. Numerous applications of the invariant are given, among which are the following: (a) a Hodge theoretic criterion for a homology class on a projective hypersurface to be the class of a linear subspace; (b) a numerical criterion for a Hodge class on a hypersurface of dimension 2 to be effective; (c) a result of Torelli type: the Fermat surface of degree d can be reconstructed from the associated infinitesimal variation, from which it follows that the period map for surfaces of degree d is of degree one onto its image; (d) a criterion for smooth curves on surfaces in \({\mathbb{P}}^ 3\) to have indecomposable normal bundle [see also K. Hulek, Math. Ann. 258, 201-206 (1981; Zbl 0458.14011); (e) a special case of the infinitesimal form of the Hodge conjecture for hypersurfaces in \({\mathbb{P}}^ 5\). This last result, which may be viewed as a criterion for certain Hodge cycles to be semiregular in the sense of Bloch, has recently been generalized by J. H. M. Steenbrink [”Some remarks about the Hodge conjecture” (preprint, Leiden)].
The infinitesimal invariant is a space \(H^{p+1,p-1}(-\gamma)\) defined as follows. Let \(T=H^ 1(X_ 0,\Theta)\) be the infinitesimal deformation space of \(X_ 0\), and for \(\xi\in T\), consider the bilinear pairing \(H^{p+1,p-1}\times T\to {\mathbb{C}}\) given by \((\psi,\xi)\mapsto <\delta (\xi)\psi,\gamma >\), where \(\delta\) is the Kodaira-Spencer map, and where the pairing is cup-product. Then \(H^{p+1,p-1}(-\gamma)\) is the left kernel of this pairing. If \(T_{\gamma}\) is the right kernel and \(T^{\perp}_{\gamma}\) is the annihilator in the dual space \(T_{\gamma}\), then there is a natural isomorphism \(H^{p+1,p- 1}/H^{p+1,p-1}(-\gamma)\cong T^{\perp}_{\gamma}\). The space \(T^{\perp}_{\gamma}\) may therefore be viewed as the conormal space to the locus \(U_{\gamma}\) in a polydisk neighborhood of \(X_ 0\) in the moduli space where \(\gamma\) remains of type (p,p). If \(\gamma\) is the class of an effective algebraic cycle \(\Gamma\) of codimension p, then one can define the space \(H^{p-1}(\Omega^{p+1}(-\Gamma))\) to be the image of \(H^{p-1}(\Omega^{p+1}\otimes I_{\Gamma})\) in \(H^{p+1,p-1}\), where \(I_{\Gamma}\) is the ideal of the support of \(\Gamma\). Then \(H^{p+1,p-1}(-\gamma)\) contains \(H^{p-1}(\Omega^{p+1}(-\Gamma))\). Equality holds when all infinitesimal deformations of \(\gamma\) as a Hodge class arise from deformations of \(\Gamma\) as an effective algebraic cycle, hence the connection with the variational version of the Hodge conjecture. Cycles for which equality holds are semiregular in the sense of Bloch.
Reviewer: J.A.Carlson


14C30 Transcendental methods, Hodge theory (algebro-geometric aspects)
Full Text: Numdam EuDML


[1] E. Arbarello , M. Cornalba , P. Griffiths , and J. Harris : Topics in the theory of algebraic curves , (to appear). · Zbl 0559.14017
[2] S. Bloch ; Semi-regularity and deRham cohomology . Invent. Math. 17 (1972) 51-66. · Zbl 0254.14011 · doi:10.1007/BF01390023
[3] J. Carlson , M. Green , P. Griffiths , and J. Harris : Infinitesimal Variation of Hodge Structure (I) , Comp. Math. 50 (1983) 109-205. · Zbl 0531.14006
[4] J. Carlson and P. Griffiths. Infinitesimal variations of Hodge structure and the global Torelli problem . Journees de geometrie algebrique d’Angers, Sijthoff and Nordhoff (1980) 51-76. · Zbl 0479.14007
[5] R. Donagi ; The generic Torelli theorem for most hypersurfaces . Comp. Math. 50 (1983) 325-353. · Zbl 0598.14007
[6] P. Griffiths and J. Harris : On the variety of special lines systems on a general algebraic curve . Duke J. Math. 47 (1980) 233-272. · Zbl 0446.14011 · doi:10.1215/S0012-7094-80-04717-1
[7] P. Griffiths and J. Harris : Principles of algebraic geometry , John Wiley (1968). · Zbl 0836.14001
[8] J. Harris : The genus of space curves . Math. Annalen 249 (1980) 191-204. · Zbl 0449.14006 · doi:10.1007/BF01363895
[9] J. Harris and D. Mumford : On the Kodaira dimension of the moduli space of curves . Invent. Math. 67 (1982) 23-86. · Zbl 0506.14016 · doi:10.1007/BF01393371
[10] K. Hulek ; Normal bundles of curves on a quadric . Preprint. · Zbl 0458.14011 · doi:10.1007/BF01450535
[11] K. Kodaira : A theorem of completeness of characteristic systems for analytic families of compact subvarieties of complex manifolds . Ann. Math. 75 (1962) 146-162. · Zbl 0112.38404 · doi:10.2307/1970424
[12] D. Lieberman : On the moduli of Intermediate Jacobians . Amer. J. Math. 91 (1969) 671-682. · Zbl 0187.18701 · doi:10.2307/2373346
[13] T. Shioda : The Hodge conjecture for Fermat varieties . Math. Ann. 245 (1979) 175-184. · Zbl 0403.14007 · doi:10.1007/BF01428804
[14] T. Shioda : Algebraic cycles on abelian varieties of Fermat type . Preprint. · Zbl 0515.14005 · doi:10.1007/BF01450347
[15] Z. Ran : Cycles on Fermat hypersurfaces . Comp. Math. 42 (1980/81) 121-142. · Zbl 0463.14003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.